Kansas, 2025

Blizzard and Winter Storm in Kansas, January 4 to 5, 2025

January 4 to 5, 2025 · NWS DDC · 12 events in 8 counties and zones

A winter storm hit western and central Kansas, starting out with a prolonged duration of light drizzle and freezing drizzle for about 12 hours prior to the onset of heavier precipitation which included heavier freezing drizzle and a changeover to snow from north to south. As cold air poured in from the north, winds became a serious impact reducing visibility in the snow and blowing snow.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A winter storm hit western and central Kansas, starting out with a prolonged duration of light drizzle and freezing drizzle for about 12 hours prior to the onset of heavier precipitation which included heavier freezing drizzle and a changeover to snow from north to south. As cold air poured in from the north, winds became a serious impact reducing visibility in the snow and blowing snow. An ice measurement from the NWS office just under one tenth of an inch. Some of the easternmost counties in the DDC area were included in a much larger Blizzard Warning that stretched all the way into northern Missouri. By the end of the episode, upwards of 10 inches of snow were reported over eastern Ellis county, with a more broad 5 to 6 inches of snow from LaCrosse to Dodge City, Greensburg and Stafford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 4, 2:57 PM CST, 1 hour 49 minutes earlier. Its key messages:

  • Freezing drizzle, freezing rain, and freezing fog will be possible through this evening with some accumulation
  • Precipitation changes over to snow overnight. Forecast remains on track for northcentral Kansas to receive the majority of the snow accumulation
  • Strong northerly winds will allow for blowing snow tomorrow
  • Wind chills in the negative teens possible across central Kansas Monday morning
Area forecast discussion, Jan 4, 2:57 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
257 PM CST Sat Jan 4 2025

.KEY MESSAGES...

- Freezing drizzle, freezing rain, and freezing fog will be possible
through this evening with some accumulation

- Precipitation changes over to snow overnight. Forecast remains
  on track for northcentral Kansas to receive the majority of
  the snow accumulation

- Strong northerly winds will allow for blowing snow tomorrow

- Wind chills in the negative teens possible across central
  Kansas Monday morning

&&

.DISCUSSION...
Issued at 256 PM CST Sat Jan 4 2025

The current weather system remains on track to give the forecast
area wintery precipitation through tomorrow. Freezing rain and
drizzle with lowered visibilities are expected throughout the
remainder of the day into this evening. Winds will generally be form
the northeast, increasing in speed this evening. Some ice
accumulation is expected through tonight, especially across
central Kansas with of exceeding a tenth of ice over 30 percent
east of a line from Russel to Meade. Probabilities of exceeding
over a quarter of an inch of ice is around 10-30 percent across
portions of south central Kansas. Mid levels of the atmosphere
moisten up overnight allowing for precipitation to fall as snow.
This snow will continue through tomorrow as moisture wraps
around the disturbance with snow ending from west to east in
the morning. Precipitation may remain as freezing rain across
south central Kansas through tomorrow. A few lingering snow
showers will be possible across central Kansas tomorrow
afternoon with clearing skies form west to east. In addition,
strong northerly winds are expected tonight into tomorrow which
will cause areas of blowing snow. As of now, we do not think
blizzard conditions will be reached but there may be a few
instances where visibilities could fall below a quarter of a
mile due to the snow and blowing snow. The area that looks to
receive the most snow with this system continues to be across
north central and northeastern Kansas with lesser amounts as you
head west. Well below temperatures are expected with lows
tonight ranging from the single digits across west central
Kansas to around 20 degrees across south central Kansas. Highs
tomorrow look to only reach into the teens with the exception of
far western Kansas and south central Kansas where 20s may be
found.

Winds become light tomorrow night with skies becoming mostly clear.
This will allow for maximum radiational cooling with lows ranging
from the negative single digits across north central Kansas with
positive single digits elsewhere. Wind chills Monday morning
look to dip into the negative single digits with negative teens
across central Kansas. As of now we do not expect a wind chill
advisory for central Kansas but will keep an eye out if
conditions look more favorable in future model runs. Dry
conditions are then expected for the early to mid part of next
week. A few long range ensemble models show a disturbance moving
south of the area as we head into the late part of next week.
As of now the NBM keeps the forecast area dry but will need to
be watched as we head closer to the event.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1108 AM CST Sat Jan 4 2025

A mix of wintery precipitation and clouds will continue tonight
through tomorrow bringing IFR to VIFR ceilings and visibilities
to the TAF sites. Winds will generally be form an easterly
direction this afternoon, shifting to the northeast and
increasing in speed overnight. Blowing snow may be a problem
tomorrow morning into tomorrow afternoon where the snow is the
heaviest.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Sunday for KSZ030-031-
043>046-063>066-077>081.
Winter Weather Advisory until 6 PM CST /5 PM MST/ Sunday for
KSZ061-062-074>076-084>090.

&&

DISCUSSION...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jan 4, 3:51 AM CST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
351 AM CST Sat Jan 4 2025

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
351 AM CST Sat Jan 4 2025 /251 AM MST Sat Jan 4 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Freezing drizzle starting This Morning. Icy mix will transition
to snow and blowing snow during the late evening and overnight.
Hazardous driving conditions including closures and disruptions to
infrastructure may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind gusts over 40 mph and accumulating snowfall will lead to
terrible travel conditions on Sunday and possible damage to power
lines with icing accumulation. Untreated secondary roads will
likely be impassable.

.SPOTTER INFORMATION STATEMENT...

Snowfall, ice and damage reports are appreciated.

Mr

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 2 winter weather, 2 blizzard. Local standard time, as filed.

Winter Weather, Ford

When
January 4, 4:46 PM CST to January 5, 1:46 AM CST
Where
Ford forecast zone
Reported by
Official NWS Observations
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Ice accumulation from the previous 6 to 12 hours as measured on the snow board at the NWS. Mostly from freezing drizzle.

Winter Weather, Kearny

When
January 5, 12:01 AM CST to 6:11 AM CST
Where
Kearny forecast zone
Reported by
Law Enforcement
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

An estimated three inches of snow fell overnight.

Winter Storm, Ford

When
January 5, 12:01 AM CST to 8:15 AM CST
Where
Ford forecast zone
Reported by
Official NWS Observations
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Measured snow as of 8 am this morning at the NWS office.

Winter Storm, Pawnee

When
January 5, 12:01 AM CST to 8:00 AM CST
Where
Pawnee forecast zone
Reported by
Public
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

A report from social media indicated an estimated three inches of snow.

Winter Storm, Rush

When
January 5, 12:01 AM CST to 9:00 AM CST
Where
Rush forecast zone
Reported by
Official NWS Observations
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Observed snowfall of 7.1 inches as of midnight.

Winter Storm, Rush

When
January 5, 12:01 AM CST to 10:00 AM CST
Where
Rush forecast zone
Reported by
Emergency Manager
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Nine inches of snow was reported at Timken by Rush county Emergency management.

Winter Storm, Ellis

When
January 5, 12:01 AM CST to 10:30 AM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

A snow report of 8 inches of snow at 2 miles south of Antonino was received through social media.

Winter Storm, Finney

When
January 5, 12:01 AM CST to 1:00 PM CST
Where
Finney forecast zone
Reported by
Emergency Manager
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Five inches of snow was reported at Garden city by Finney County Emergency Management.

Winter Storm, Kiowa

When
January 5, 12:01 AM CST to 12:30 PM CST
Where
Kiowa forecast zone
Reported by
Emergency Manager
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Five inches of snow was reported by Kiowa County Emergency Management.

Winter Storm, Edwards

When
January 5, 12:01 AM CST to 8:46 AM CST
Where
Edwards forecast zone
Reported by
Public
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

A report of 5 inches of new snow at Kinsley was received from the Public though social media.

Blizzard, Ford

When
January 5, 8:00 AM CST to 12:00 PM CST
Where
Ford forecast zone
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Nearly 4 hours of one quarter mile visibility in snow and frequent gusts around 35mph of were observed by the DDC ASOS at the Dodge City airport.

Blizzard, Ellis

When
January 5, 8:00 AM CST to 11:00 AM CST
Where
Ellis forecast zone
Reported by
ASOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Three hours of one quarter mile visibility in snow and frequent gusts around 35 mph. The ASOS was not reporting wind or gusts at the time, however wind gust observations in all directions were representative of the criterion.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227839, 1227840, 1227841, 1227842, 1227843, 1227844, 1227846, 1227847, 1227849, 1227850, 1228024, 1228025.